Kansas, 2020

Damaging Wind in Kansas, June 19, 2020

June 19, 2020 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved east off the central Rockies through the central High Plains region evolving into a line of storms. 8 inches in the Tri-State area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved east off the central Rockies through the central High Plains region evolving into a line of storms. The storms brought 60 mph wind gusts and heavy rainfall of up to 1.8 inches in the Tri-State area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 19, 5:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Fri Jun 19 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 206 PM MDT Fri Jun 19 2020

The primary concern in the short term is the possibility of
thunderstorms, with some storms possibly becoming severe, late
Friday afternoon through the evening.

A large area of low pressure is spinning over south central
Canada with several smaller troughs moving through the generally
westerly flow across on the south side of the low through the
central U.S.

Short term models are in reasonable agreement bringing an area of
convection off the central Rockies and through the central High
Plains region late this afternoon and evening in association with
the upper trough moving east of the Rockies. This area of
convection appears to coalesce into an MCS that may bow out and
produce strong to severe winds across the region as it does. While
wind will be the main threat, there is a possibility of large hail
and localized heavy rain that may lead to flash-flooding.
Locations mainly south of Interstate 70 could see between 1/2 to 1
inch of rainfall with locally higher amounts this evening.

The next opportunity for showers and thunderstorms will come on
Sunday afternoon and evening ahead of a surface trough as a
weaker short wave trough aloft moves out of the central Rockies
and over the central High Plains region. The storms should be
mainly over the eastern sections of the forecast area with the
threat of severe weather extending from the far eastern portions
of the forecast area eastward across the plains states.

.LONG TERM...(Monday through Friday)
Issued at 202 PM MDT Fri Jun 19 2020

Near to slightly above normal temperatures are expected for through
mid-week  Daily chances for precipitation will be possible across
the Tri-State area.

A broad upper trough will extend west to east from the Rockies to
the Great Lakes on Monday with its southern extent over Northwest
Kansas.  Northwest flow will be set up over the Tri-state region
with an upper ridge over the Eastern CONUS.  Monday and Tuesday,
showers and thunderstorms will be possible in the afternoon and
evening hours as a shortwave trough moves through the area and
adequate moisture is pulled into the Central High Plains.  Monday
temperatures will be in hte low to mid-80s for highs and the low to
mid-50s for lows.  Tuesday will be around normal with highs in the
upper 70s to mid-80s and lows in the 50s.

A gradual warming trend will begin on Wednesday with highs in the
mid to upper 80s in the afternoon.  By Friday, temperatures are
expected to return to the low to mid-90s as the upper ridge moves
into the region and flattens out, resulting in zonal flow.  Daily
chances for showers and thunderstorms continue, mainly in the
afternoon and evening hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 545 PM MDT Fri Jun 19 2020

Thunderstorms are anticipated to impact both KGLD and KMCK
terminals this evening. Storms are currently approaching KGLD and
should near the terminal at the start of the TAF period. Strong
winds and heavy rainfall are expected, particularly between 01 and
03z. For KMCK, storms will reach the terminal slightly later (am
thinking 02 to 04z to be the prime timeframe). Again strong winds
and heavy rainfall could occur.

Thunderstorms should gradually push east late in the evening, with
VCTS ending around 07z. However, confidence in timing remains low
at this point. Behind thunderstorm activity, low level clouds
will linger, clearing from west to east through Saturday morning.
Confidence is increasing in fog development at KMCK early
Saturday before skies clear.

Winds may become a bit chaotic with storms in the area this
evening. The general trend should be light and variable winds
overnight, followed by west winds at 10 knots or less shifting
south on Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...JBH
Hazardous weather outlook, Jun 19, 11:04 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1104 AM MDT Fri Jun 19 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1104 AM MDT Fri Jun 19 2020 /1204 PM CDT Fri Jun 19 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will move out of eastern Colorado this
afternoon and become numerous as they move across northwest Kansas
and southwest Nebraska this evening. Isolated severe thunderstorms
with damaging winds capable of producing gusts over 60 mph will be
the primary threat. Localized heavy rainfall and flash flooding is
also possible with the stronger storms. Thunderstorms and rain
showers will continue after midnight with storms diminishing as they
move east overnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal risk of severe thunderstorms Sunday afternoon and
evening mainly east of east of Highway 25 in northwest Kansas and
southwest Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 19, 4:07 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT Fri Jun 19 2020

COZ091-192230-
Kit Carson County CO-
407 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Arriba, or 5 miles west of Flagler, moving northeast at
60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 391 and
413.

LAT...LON 3913 10316 3917 10315 3957 10315 3957 10280
      3920 10270 3907 10316
TIME...MOT...LOC 2206Z 244DEG 51KT 3929 10317

JRM
Special weather statement, Jun 19, 4:40 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Fri Jun 19 2020

COZ090-091-192315-
Kit Carson County CO-Yuma County CO-
440 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA AND NORTHWESTERN
KIT CARSON COUNTIES UNTIL 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cope to 5 miles north of
Seibert to 8 miles southwest of Vona. Movement was northeast at 45
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Stratton, Seibert, Bethune, Vona, Joes, Kirk and Idalia.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 402 and 431.
 Highway 385 between mile markers 190 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10295 3957 10280 3967 10280 3992 10231
      3969 10217 3936 10217 3911 10287 3934 10296
TIME...MOT...LOC 2240Z 226DEG 40KT 3954 10293 3938 10286 3920 10284

JRM
Special weather statement, Jun 19, 5:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Fri Jun 19 2020

COZ090>092-KSZ001-013-192345-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-
512 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 545 PM MDT/645 PM CDT/...

At 512 PM MDT/612 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 18 miles northwest of Bonny
Reservoir to 7 miles north of Bethune to 12 miles west of Cheyenne
Wells. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burlington, Kanorado, Bonny Reservoir, Bethune, Beecher Island, Hale
and Idalia.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 3.
 Interstate 70 in Colorado between mile markers 426 and 450.
 Highway 385 between mile markers 154 and 230.

LAT...LON 3999 10203 3956 10191 3890 10214 3879 10268
      3938 10247 3977 10257
TIME...MOT...LOC 2312Z 247DEG 32KT 3973 10248 3941 10239 3887 10257

EH
Special weather statement, Jun 19, 5:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Fri Jun 19 2020

COZ090>092-KSZ001-013-027-200030-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Sherman KS-Cheyenne KS-
559 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WALLACE COUNTY IN WEST CENTRAL KANSAS...SOUTHERN CHEYENNE AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM MDT/730 PM CDT/...

At 558 PM MDT/658 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northeast of Bonny
Reservoir to 4 miles northeast of Kanorado to 9 miles west of Weskan.
Movement was east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Goodland, St. Francis, Sharon Springs, Kanorado, Ruleton, Bird City
and Weskan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 30.
 Interstate 70 in Colorado between mile markers 449 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3882 10222 3939 10206 3974 10213 3985 10157
      3941 10147 3880 10154
TIME...MOT...LOC 2358Z 267DEG 26KT 3968 10205 3940 10200 3889 10214

JRM
Special weather statement, Jun 19, 6:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
636 PM MDT Fri Jun 19 2020

KSZ001-002-013-014-027-028-200100-
Rawlins KS-Wallace KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
636 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE COUNTY IN
WEST CENTRAL KANSAS...SOUTHEASTERN CHEYENNE AND WESTERN THOMAS
COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN LOGAN COUNTY IN WEST
CENTRAL KANSAS...WESTERN RAWLINS AND EASTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/...

At 636 PM MDT/736 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Bird City
to 6 miles east of Goodland to 4 miles northeast of Sharon Springs.
Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sharon Springs, Brewster, Levant, Bird City, Winona, McDonald and
Wallace.

This includes Interstate 70 in Kansas between mile markers 21 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 10121 3944 10112 3887 10127 3886 10180
      3936 10166 3977 10174
TIME...MOT...LOC 0036Z 258DEG 28KT 3971 10165 3937 10159 3895 10170

JRM

The radar

The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 19, 7:00 PM CST
Where
Thomas County, 2.14 mi SSE of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.340, -101.370

Officer reported an estimated 60 mph wind gust and heavy rain near Brewster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898383.